Nebraska, 2005

Hail in Nebraska, April 9 to 10, 2005

April 9 to 10, 2005 · NWS LBF · 7 events in 5 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 9, 2:24 AM CST, 17 hours 6 minutes earlier.

Area forecast discussion, Apr 9, 2:24 AM CST, 17 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 AM CDT SAT APR 9 2005

...FORECAST CHALLENGE IS POPS IN THE NEAR TERM...

.DISCUSSION...
MODEL DISPARITY EXISTS IN THE NEAR TERM AS POTENTIAL BLOCKING
PATTERN EVOLVES OVER THE NORTHEAST CONUS. UPPER RIDGE BUILDS FURTHER
EAST OF THE PLAINS TODAY AS SPLIT FLOW IN THE WEST CARVES OUT TROUGH
IN THE WEST. THE PATTERN EVOLVES WITH AN UPPER LOW CUT OFF
FROM THE MEAN FLOW SOMEWHERE OVER THE CENTRAL PLAINS STATES THROUGH
TUESDAY. NAM MAINTAINS MOST SOUTHERN TRACK WITH GFS PLACEMENT MORE
NORTH. THEREFORE WENT WITH A MODEL BLEND THROUGH 72 HOURS WITH FEW
CHANGES MADE INTO THE EXTENDED BEYOND ADDING THE NEW DAY 7.

AT 07Z NARROW LINE OF CONVECTION WAS LIFTING NORTH OF A GORDON
IN SHERIDAN COUNTY TO BBW IN CUSTER COUNTY LINE. THE H85 JET TO 70
KNOTS CONTINUES A FEED OF MOISTURE NORTH WITH CONVECTION TO FOCUS IN
THE CENTRAL AND LIFT NORTH THROUGH 15Z. IR SATELLITE IMAGERY SHOWS
CLOUD TOPS WARMING EXCEPT INTO THE CENTRAL WITH NAM/RUC BLEND LIFTING
WAVE NORTH SO WILL KEEP SCHC GOING. THE 06Z SOLUTION ARRIVING
ATTM WITH SLOWER MOVEMENT OF FRONT EAST THIS AFTERNOON. DRIER AIR
FILTERS IN FROM THE WEST THIS MORNING WITH POPS REMOVED ACROSS THE
SOUTHWEST. THEN AS HEATING OCCURS CYCLOGENESIS ACROSS SOUTHEAST
COLORADO THIS AFTERNOON WILL SLOW BOUNDARY MOVING EAST WITH
SCHC FOR CONVECTION TO DEVELOP MAINLY EAST OF A STUART IN HOLT
COUNTY TO IML IN CHASE COUNTY LINE THIS AFTERNOON. NAM SHOWS LIS
RAPIDLY FALLING EAST OF THIS LINE TO BELOW ZERO WITH CAPE VALUES
APPROACHING 2000 J/KG OVER THE SCNTRL. THE CHANCE FOR PRECIPITATION
STEADILY INCREASES BEYOND INTO SUNDAY AND MONDAY AS UPPER LOW
MOVES SLOWLY EAST. WESTWARD EXTENT OF RAIN REMAINS IN QUESTION
ALTHOUGH A BLEND TOWARD THE ECMWF WOULD MAINTAIN INCREASE FOR RAIN
CHANCES AREAWIDE AS FRONTAL BOUNDARY REMAINS DRAPED THROUGH THE
PLAINS THROUGH TUESDAY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TLK
Hazardous weather outlook, Apr 9, 2:50 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT SAT APR 9 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
350 PM CDT SAT APR 9 2005

...WINTER STORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST
NEBRASKA FROM SUNDAY AFTERNOON TO MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OUT OF THE
FOUR CORNERS AREA ONTO THE CENTRAL PLAINS THROUGH THE WEEKEND AND THE
FIRST PART OF NEXT WEEK. AS THE UPPER LOW MOVES SLOWLY EAST...GULF
MOISTURE WILL BE DRAWN NORTH ACROSS THE SOUTHERN PLAINS...AND
INTERACT WITH ENERGY EJECTING OUT OF THE UPPER LOW OVER THE OUTLOOK
AREA. THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA
TONIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TO
DEVELOP OVER THE OUTLOOK AREA SOUTH AND EAST OF A LINE FROM NEWPORT
IN ROCK COUNTY TO GRANT IN PERKINS COUNTY. THE MAIN THREAT WITH
STORMS THAT DO DEVELOP WILL BE LARGE HAIL AND ISOLATED DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH MONDAY GENERAL THUNDERSTORM DEVELOPMENT REMAINS
POSSIBLE MAINLY SOUTH AND EAST OF A LINE FROM SPRINGVIEW IN KEYA PAHA
COUNTY TO HAYES CENTER IN HAYES COUNTY ALONG A QUASISTATIONARY
SURFACE BOUNDARY...IF THE BOUNDARY SLOWS THE POTENTIAL COULD SHIFT
WEST AS SOUTH WINDS CONTINUE TO SPREAD MOISTURE NORTH THROUGH EASTERN
NEBRASKA. THUNDERSTORMS THAT DO FORM AT THIS TIME ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS SUNDAY AND BEYOND AS BEST MOISTURE AND
DYNAMICS WILL BE TO THE EAST.

A WINTER STORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST NEBRASKA
AS RAIN CHANGES TO SNOW LATE SUNDAY AFTERNOON. LIGHT TO MODERATE
SNOWFALL IS EXPECTED TO COMBINE WITH GUSTY NORTH WINDS...TO PRODUCE
BLOWING AND DRIFTING SNOW. THERE IS THE POTENTIAL TO PRODUCE NEAR
BLIZZARD LIKE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

MASEK

The radar

The North Platte radar (KLNX), 92 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Custer

When
April 9, 7:30 PM CST
Where
Custer County, 2 mi E of Callaway
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.300, -99.900

Hail, Custer

When
April 9, 8:00 PM CST
Where
Custer County, 5 mi NW of Merna
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.533, -99.833

Hail, Blaine

When
April 9, 8:40 PM CST
Where
Blaine County, 14 mi SSE of Brewster
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.750, -99.767

Hail, Perkins

When
April 9, 8:00 PM MST
Where
Perkins County, 2 mi S of Venango
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.733, -102.033

Hail, Logan

When
April 10, 12:00 AM CST
Where
Logan County, 5 mi W of Stapleton
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.483, -100.617

Hail, Blaine

When
April 10, 12:00 AM CST
Where
Blaine County, 6 mi N of Dunning
Measured
1.25 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.900, -100.117

Hail, Brown

When
April 10, 12:30 AM CST
Where
Brown County, 22 mi S of Johnstown
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
42.250, -100.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444736, 5444737, 5444738, 5444739, 5444740, 5444741, 5444742.